Thunderstorm Wind, Russell
- When
- May 19, 3:21 PM EST
- Where
- Russell County, Honaker
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -81.983
Two trees as well as power lines were reported down in Honaker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Two trees as well as power lines were reported down in Honaker.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 2:30 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT WED MAY 19 2004 .SHORT TERM...(TONIGHT AND THU)...CURRENT DOPPLER RADAR INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE HIGHER ELEVATIONS OF THE FORECAST AREA WITH SLIGHTLY MORE ACTIVITY ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. EARLIER CONVECTION MOVED ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA ASSOCIATED WITH THE TAIL END OF A SHORTWAVE MOVING SOUTHEAST ACROSS EASTERN KY AND WV INTO NORTHERN VA AROUND THE PERIPHERY OF UPPER LEVEL RIDGE ACROSS THE SOUTHEAST STATES. A WEAK EXTENSION OF THIS SHORTWAVE EXTENDS TO THE SOUTHWEST ACROSS EAST TENNESSEE THIS AFTERNOON. THIS FEATURE ALONG WITH HEATING AND TERRAIN IS HELPING TO ENHANCE CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON. CURRENT SURFACE MAP HAS A NEARLY STATIONARY FRONTAL BOUNDARY NORTH OF THE OHIO VALLEY. CONVECTION HAS FIRED ALONG THIS BOUNDARY THIS AFTERNOON. UPPER LEVEL RIDGE BEGINS TO STRENGTHEN THURSDAY AND PUSH THE FRONT FARTHER NORTH. ANOTHER SHORTWAVE MOVING OVER THE LOWER OHIO VALLEY INTO MIDDLE TENNESSEE TONIGHT WILL WEAKEN BUT MOVE OVER THE FORECAST AREA THURSDAY AND CONTINUE SCATTERED SHOWERS AND THUNDERSTORMS WITH COVERAGE POSSIBLY A LITTLE LESS THAN TODAY. KEPT LOWS WARMER TONIGHT BASED ON THIS MORNINGS READINGS AND DENSE FOG AGAIN POSSIBLE ESPECIALLY WHERE RAIN OCCURS THIS AFTERNOON AND EVENING. WENT CLOSE TO NGM MOS FOR HIGHS THURSDAY AND A BLEND FOR POPS. .LONG TERM...(THU NIGHT THROUGH WED)...MODELS INDICATE SOME DEEP LAYER DRYING THU NIGHT INTO THE WEEKEND...ESPECIALLY THE ETA. UPPER RIDGE INITIALLY OVER THE AREA...THEN BEGINS TO FLATTEN OUT DURING THE WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE TO CHANCE AFTERNOON AND EVENING POPS FRIDAY AND SLIGHT CHANCE SAT AND SUNDAY. FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST AREA THROUGH THE FORECAST PERIOD. AT ANY RATE...WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR AFTERNOON AND EVENING CONVECTION THROUGH THE REMAINDER OF THE FORECAST. SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS THROUGH FRI NIGHT. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 64 86 67 89 / 40 30 20 20 Knoxville, TN 64 86 67 87 / 40 30 30 30 Bristol, TN 61 84 62 86 / 50 40 30 30 Oak Ridge, TN 64 85 67 87 / 40 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 715 AM EDT WED MAY 19 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-201000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 715 AM EDT (615 AM CDT) WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL... DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395159.